Development of anthracycline-induced dilated cardiomyopathy due to mutation on LMNA gene in a breast cancer patient: a case report
Chichaco Kuruc, Jock
Durant-Archibold, Armando A.
Rao, KS Jagannatha
MetadataShow full item record
Background Anthracyclines are highly effective anticancer medication prescribed for the treatment of breast cancer. Nevertheless, the use of anthracyclines as chemotherapeutic agents involves a risk for development of cardiac toxicity which may cause restrictive and dilated cardiomyopathy. Currently, genetic predisposition is not considered as a risk factor for cardiotoxicity associated to the use of anthracyclines. Case presentation We report the case of a 37-years old Panamanian female patient diagnosed with breast cancer who developed clinical signs of severe heart failure after treatment with doxorubicin. A diagnosis of anthracycline induced cardiomyopathy was made and treatment was initiated accordingly. A whole exome sequencing study performed to the patient showed the presence of a missense mutation in LMNA gene, which codifies for lamin A/C. Our results points to a correlation between the LMNA variant and the anthracycline cardiotoxicity developed by the woman. Improvement of the clinical symptoms and the left ventricle ejection fraction was observed after proper treatment. Conclusions This case report suggests for the first time a potential genetic predisposition for anthracyclines induced cardiomyopathy in patients with mutations in LMNA gene. Perhaps chemotherapies accelerate or deliver the “second-hit” in the development of DCM in patients with genetic mutations. More data is needed to understand the contribution of LMNA variants that predispose to DCM in patients receiving cardiotoxic therapies.